It’s possible to overdose on all types of drugs, including methamphetamine, alcohol and prescription (pharmaceutical) medication including benzodiazepines, anti-psychotics, anti-convulsant and opioid medication.
The signs of an overdose can look different depending on the drugs involved, but opioid overdoses are particularly dangerous. This is because they slow down a person’s breathing. It can be hard to know when a person is having an opioid overdose because they may seem to be sleeping.
An opioid overdose causes a person’s breathing to slow to dangerous levels to the point that they can’t breathe properly. This can cause brain damage and, in some cases, death.
Naloxone is a medication used to treat opioid overdose.
Naloxone temporarily reverses the effects of opioid overdose, allowing the person to breathe again while help is on its way.
When administered to a person experiencing an opioid overdose, naloxone reverses the effects of the opioid, restoring their respiratory system and buying time for emergency services to arrive and provide treatment.
It is a remarkable medicine, easy to use with very few side effects and no capacity for misuse.
Naloxone has been used for treating opioid overdose for decades, though its use has traditionally been restricted to medical settings. In 1983 the World Health Organization (WHO) classified naloxone as an essential medicine and in 2014 the WHO issued guidelines recommending that people likely to witness an opioid overdose, including people who use opioids and their friends and family be given access to naloxone and training in its use so they can respond in the event of an overdose.
How naloxone works
Naloxone works by blocking the body’s opioid receptors which then prevents the opioid drugs from working.
It typically lasts for 30 to 90 minutes after first being administered.
If a person has had an overdose reversed with naloxone, they may experience withdrawal symptoms. It’s important that they do not use opioids or other depressants for at least two hours. Once the naloxone wears off, the person may overdose again even if they haven’t used any more opioids. If they do use in this time, the chance of overdosing again is increased.
If a person does not respond to a dose of naloxone, repeated doses can be given every two to three minutes.
Side effects of naloxone
There are very few risks associated with naloxone use. A very small number of people have hypersensitivity to naloxone. If someone is dependent on opioids and they are given a high dose of naloxone, it can bring on symptoms of opioid withdrawal. It is not a drug of abuse or dependence.
Naloxone is available in two forms:
- As an injectable liquid in a pre-filled syringe, or ampoule
- As an intra-nasal spray
Naloxone can be given by injection into the upper arm or outer thigh of the leg, if using a nasal spray, into the nose. The type of naloxone available and how you access it depends on where you live.
In most countries, doctors can prescribe naloxone. It may also be available from a drug store or pharmacy without a prescription. Some areas have programs where they give naloxone out for free.
If you’re taking opioids, ask your doctor about naloxone and getting trained to use it. If they’re not sure about this, contact your local harm reduction organisation. You can also search online for naloxone availability in your area.
Two short videos produced by Penington Institute explain how to use the two main types of naloxone.
Naloxone should be stored at room temperature and protected from light. It should never be exposed to extreme heat or cold, such as in a parked motor vehicle.
It can be kept securely inside a cupboard, drawer or handbag or anywhere else that is easily accessible in an emergency.
If you give naloxone to someone who has not taken opioids, it will not have any adverse effects.
Unused naloxone loses efficacy over time and should be replaced when its expiry date has been reached.
Anyone using opioids should keep a supply of naloxone at home. People they live with should know where it is, what it does and how to use it.
If you obtain naloxone, tell your friends and family and show them how to use it.
If you overdose, you won’t be able to give it to yourself. Someone else will have to do it for you.
Naloxone does not “solve” the issue of opioid overdose: it does not address the underlying causes of overdose and therefore cannot be relied upon to reduce the harms of overdose by itself.
Naloxone is included as an overdose blocker in some opioid-based medicines to reduce the risk of misuse.